Steroids May Reduce Your Chances for Another Severe Asthma Attack
Asthma attacks, especially severe ones, are a constant threat when you have asthma. Many asthmatics end up in the hospital at some point in their lives with asthma symptoms that are out of control. Intensive treatment that goes beyond a few extra puffs from your rescue inhaler is usually the preferred course of action.
Emergency care can vary, but may include using a nebulizer with some sort of aerolized bronchodilator and an injection of steroids. If you know the panic of not being able to catch your breath, you've probably also faced the fear of returning home, not knowing if symptoms will ramp up again within a few hours or days.
There may be an answer to this very real risk of exacerbation, however.
According to their Web site, The Cochrane Library is "an international non-profit and independent organization, dedicated to making up-to-date, accurate information about the effects of health care readily available worldwide." One of their missions is to help identify which forms of health care work, by grouping results from similar randomized trials. This is helpful because single studies often involve limited numbers of patients. Grouping them can lend weight to similar results.
One of the issues they looked at recently was the effect of steroids on exacerbations of asthma attacks. After a systematic review of relevant studies, they concluded that, "Giving patients a short course of corticosteroids after they have been discharged from hospital for an asthma attack reduces the chances of a relapse."
Here's a summary of their findings:
- Six studies of 374 people were reviewed
- 12 to 16 percent of people discharged from hospitals after an asthma attack have a relapse within the first two weeks
- Using systemic steroids (i.e., not inhaled) greatly reduced the risk of relapse
Systemic steroids, such as prednisone, can be given either in pill form or by injection. This particular Cochrane review could not tell whether pills or injections was the better course. Another review will attempt to look at that issue.